Lethal pill deaths spark manhunt

|

death from drugsPolice are hunting for a man, whom they believe gives people a lethal blend of two anti-depressant prescription drugs, following the deaths of two men in Sydney.

A third possible victim might have survived.

Authorities are describing the deaths as "suspicious", rather than murder.

The combination of the drugs can bring on a potentially fatal condition referred to as serotonin syndrome, which can cause blood-clots in the brain, kidney failure, hallucinations and comas.

Traces of the drugs were found in the bodies of Shaun Bateson and Brian Hadfield, who died in May and July of 2004 respectively.

Now homicide detectives say they have discovered a link between these two deaths and the alleged poisoning of an unidentified man between August 2000 and July 2002.

A witness has told police a passenger became sick on a bus travelling between Nowra and Port Macquarie after taking prescription pills that may have been given to him by a fellow passenger. The bus was forced to meet an ambulance in Karuah, north of Newcastle, and the ill passenger was taken to hospital.

Police said the two dead men probably knew who gave them the drugs. Police would not reveal whether they have a description of the man being sought, saying only he "may come from Nowra ... or have links with that area".

Strike Force Mawarra was set up in April this year to investigate links between the two deaths and announced today that a coronial inquest is due to begin in Sydney on December 7. The seven-day inquest will be conducted by Deputy State Coroner magistrate Dorelle Pinch and a number of people will be called to give evidence It is unclear whether the suspect will be among them.

Bateson was found unconscious at a hostel in Miranda on May 1. The 22-year-old was taken to Sutherland Hospital but did not regain consciousness and died three days later. A post-mortem examination concluded he died after taking a combination of moclobemide and venlafaxine.

On July 15, Hadfield was at a Surry Hills lodge when he complained of feeling unwell. An ambulance was called but officers could not resuscitate him. A post-mortem examination was inconclusive, although toxicology results showed the presence of moclobemide and venlafaxine.

"The drugs certainly were not prescribed to them. Police believe the only reason for them to take the drugs would be [to get high]," a police spokeswoman said.

Police are calling for the man who fell ill on the bus, or any passengers who were on the bus, to come forward.